Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 26, 2019, 10:04 AM CDT for Sumner County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 10:04 AM CDT (15:04 UTC)
- Expired
- May 26, 2019, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sumner County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 10:25 AM CDT | FLASH FLOOD | 3 Sw Belle Plaine, KS | MPING REPORT OF FLOODED ROADS. |
| May 26, 10:39 AM CDT | FLASH FLOOD | Wellington, KS | WATER OVER FLOOD PRONE AREAS ACROSS WELLINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
922 WGUS53 KICT 261504 FFWICT KSC191-261800- /O.NEW.KICT.FF.W.0040.190526T1504Z-190526T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 1004 AM CDT Sun May 26 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Central Sumner County in south central Kansas... * Until 100 PM CDT. * At 1004 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Wellington, Conway Springs, Mayfield, Milan, Perth, Riverdale and Wellington Airport. This includes Interstate 35 between Mile Markers 11 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3741 9730 3707 9735 3721 9773 3742 9771 $$ BUTLER
1 follow-up statement
547 WGUS73 KICT 261751 FFSICT Flash Flood Statement National Weather Service Wichita KS 1251 PM CDT Sun May 26 2019 KSC191-261800- /O.EXP.KICT.FF.W.0040.000000T0000Z-190526T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sumner KS- 1251 PM CDT Sun May 26 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL SUMNER COUNTY WILL EXPIRE AT 100 PM CDT... The heavy rain has ended. Flash Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. An Areal Flood Warning remains in effect. LAT...LON 3741 9730 3707 9735 3721 9773 3742 9771 $$ BUTLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:41 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 26, 6:41 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 AM CDT Sun May 26 2019 .SHORT TERM...(Today through Monday night) Issued at 331 AM CDT Sun May 26 2019 This morning...Expecting another round of scattered to numerous thunderstorms across the forecast area through mid- late this morning, in response to increasing 850-700mb warm advection and moisture transport. Already beginning to see this next round develop on regional radar and satellite. Ample elevated instability and effective deep layer shear may support a handful of storms with large hail. Additionally, more locally heavy rainfall is likely, with a continued localized flash flood threat. Consequently, extended the flash flood watch through noon today. For late this afternoon through tonight, another round of scattered to numerous thunderstorms is expected to move northeast off the High Plains, as a rather substantial shortwave approaches from the southwest. Thinking the higher-end severe threat in the form of very large hail and tornadoes will remain across generally the western half of Kansas this afternoon and evening. Thinking by the time storms reach Wichita's forecast area, the primary threat will transition toward damaging winds with isolated large hail, as the overall storm mode becomes predominately linear. Overall severe threat should drop off generally along/east of the Flint Hills. The other aspect of late today-tonight's storms will be additional heavy rainfall, posing a continued localized flash flood threat. Even through the highest rainfall amounts should be across central and north-central KS, will issue a new flash flood watch all the way east through roughly the Flint Hills through tonight, as it won't take much more rain to produce more flooding. Monday...another rather significant shortwave ejects northeast across the Central Rockies and High Plains, giving the Kansas region more of a glancing blow of large-scale ascent. Additionally, western KS dryline convergence is not overly spectacular. All these factors come together for more of a conditional thunderstorm threat Monday late afternoon-evening. However, if a storm or two can manage to develop, strong instability coupled with favorable shear magnitude and orientation w/respect to the dryline would favor supercells capable of all severe hazards, generally well west of I-135. Kleinsasser .LONG TERM...(Tuesday through Saturday) Issued at 331 AM CDT Sun May 26 2019 Tuesday...the last of a series of significant shortwaves ejects northeast across Mid-America. Continued strong instability east of the dryline along with strengthening deep layer shear should support one last severe thunderstorm threat Tuesday afternoon- evening, generally along/east of I-135. Given the possibility for weaker forcing and slow dryline progression across Wichita's forecast area, in concert with long/straight hodographs, splitting supercells capable of all severe hazards look possible. A quieter weather pattern looks to overspread the region Wed-Fri, with a possible return to periodic thunderstorm chances by the weekend. Kleinsasser && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 632 AM CDT Sun May 26 2019 Elevated showers and storms have redeveloped in the wake of the previous MCS which has dissipated and moved well east of the area. These storms developed within an area of H7 WAA along the leading edge of low level moisture transport. This activity may linger through the mid-morning hours where some MVFR or transient IFR cigs will be possible under the heavier showers. After a break through the afternoon hours, another round of showers and storms may drift eastward late tonight impacting the area after 06Z. && .HYDROLOGY... Issued at 331 AM CDT Sun May 26 2019 Another round of storms is expected late this afternoon through tonight, especially west of the Flint Hills, with locally heavy rainfall and severe weather likely. Widespread 1-3 inches across central and north-central Kansas looks like a good bet, with locally higher amounts. Rainfall amounts should gradually drop off with eastward extent toward the Flint Hills and eastern Kansas. Any additional rainfall will only aggravate ongoing flooding concerns. Many rivers, streams and reservoirs are at or exceeding their capacity. Significant river flooding is ongoing or expected at numerous locations. Please heed all evacuation orders, and please do not drive around barricades or through flooded roads. Kleinsasser && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 66 85 68 / 60 80 10 10 Hutchinson 80 65 85 67 / 60 90 10 10 Newton 80 64 84 68 / 60 80 10 10 ElDorado 81 66 84 68 / 60 70 10 10 Winfield-KWLD 83 68 85 69 / 50 60 10 10 Russell 77 64 86 64 / 50 90 10 20 Great Bend 77 63 85 64 / 50 90 10 20 Salina 80 66 86 68 / 50 90 20 10 McPherson 80 65 85 67 / 60 90 10 10 Coffeyville 84 70 86 70 / 50 30 10 10 Chanute 83 69 85 69 / 60 40 20 10 Iola 82 69 85 69 / 60 50 30 10 Parsons-KPPF 83 69 85 70 / 60 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until noon CDT today for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Flash Flood Watch from 6 PM CDT this evening through Monday morning for KSZ032-033-047>053-067>072-082-083-091. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM HYDROLOGY...ADK
Hazardous weather outlook, May 26, 4:21 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 421 AM CDT Sun May 26 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 421 AM CDT Sun May 26 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected through about mid- morning across the region. Large hail is possible with the strongest storms. Additional heavy rainfall is likely, which may lead to localized flash flooding. Another round of thunderstorms will impact the region mainly late this afternoon through tonight, with the greatest chances generally along and west of the Flint Hills corridor. The greatest potential for severe weather will be across central, north-central and south- central Kansas. Large hail and damaging winds will be the main threats, although an isolated tornado cannot be ruled out. Additional heavy rainfall and localized flash flooding is likely. Widespread river flooding, some of which is significant, will continue for several days. Additional rainfall will only aggravate the current situation. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a conditional threat for a few severe thunderstorms Monday evening west of I-135. If a storm or two can manage to develop, all severe weather hazards will be possible. Another round of scattered to numerous thunderstorms is expected Tuesday afternoon and night, generally along and east of I-135. All severe hazards are once again possible, along with heavy rainfall and localized flash flooding. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this morning, and likely late this afternoon through the evening. Rainfall and flooding reports are always appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 26, 6:47 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
647 AM CDT Sun May 26 2019
KSZ092-261215-
Sumner KS-
647 AM CDT Sun May 26 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sumner County in south central Kansas...
* Until 715 AM CDT.
* At 644 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Caldwell...moving east at 40
mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Caldwell, South Haven, Geuda Springs, Hunnewell and Perth.
LAT...LON 3713 9771 3718 9755 3725 9715 3700 9715
3700 9771
TIME...MOT...LOC 1146Z 257DEG 36KT 3704 9764
BUTLERLocal storm report, May 26, 7:11 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 AM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM FLASH FLOOD 5 SSE NEWTON 37.97N 97.32W
05/26/2019 HARVEY KS TRAINED SPOTTER
WATER OVERFLOWING DITCHES AND OVER THE ROADWAY
&&
MWMSpecial weather statement, May 26, 7:25 AM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Wichita KS 725 AM CDT Sun May 26 2019 KSZ069-092>094-098-261300- Butler KS-Cowley KS-Sumner KS-Chautauqua KS-Elk KS- 725 AM CDT Sun May 26 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Butler County in south central Kansas... Cowley County in south central Kansas... Southeastern Sumner County in south central Kansas... Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 800 AM CDT. * At 723 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Douglass to near Geuda Springs...and moving east at 50 mph. * Wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Arkansas City, Winfield, Douglass, Sedan, Oxford, Udall, Cedar Vale, Burden, Moline, Dexter, Grenola, Atlanta, Geuda Springs, Elk Falls, Elgin, Rock, Cambridge, Maple City, Winfield City Lake and Strother Field Airport. LAT...LON 3753 9710 3741 9610 3700 9622 3700 9724 TIME...MOT...LOC 1225Z 256DEG 42KT 3746 9705 3705 9718 BUTLER
Special weather statement, May 26, 7:32 AM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Wichita KS 732 AM CDT Sun May 26 2019 KSZ047-261300- Barton KS- 732 AM CDT Sun May 26 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Barton County in central Kansas... * Until 800 AM CDT. * At 730 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Great Bend...moving east at 20 mph. * Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Great Bend, Ellinwood, Claflin, Cheyenne Bottoms and Odin. LAT...LON 3867 9848 3830 9848 3833 9883 3844 9887 TIME...MOT...LOC 1232Z 261DEG 17KT 3839 9877 BUTLER
Local storm report, May 26, 7:34 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 AM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM FLASH FLOOD 5 NW LEON 37.74N 96.85W
05/26/2019 BUTLER KS TRAINED SPOTTER
VERY HEAVY RAIN WITH VISIBILITY REDUCED TO AROUND 1/8 OF
A MILE. COUNTY ROADS ARE FLOODED.
&&
MWMLocal storm report, May 26, 8:09 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 AM CDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 5 SSE NEWTON 37.97N 97.32W
05/26/2019 HARVEY KS PUBLIC
WATER OVER SOUTHEAST 60TH AND SPENCER.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 79 min |
| May 25, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 25, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Kingman, McPherson, Reno, Rice, Sedgwick | 60 min |
| May 25, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 63 min |
| May 25, 8:26 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Saline | 64 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 54 min |
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Marion | 75 min |
| May 25, 9:30 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more | 2 hr |
| May 25, 9:30 PM CDT | Special Weather Statement | ICT | Chase, Marion | 45 min |
| May 25, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 56 min |
| May 25, 10:20 PM CDT | Flash Flood Warning | ICT | Elk, Greenwood, Woodson | 4 hr |
| May 26, 3:41 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more | 27 hr |
| May 26, 4:40 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 26, 4:59 AM CDT | Special Weather Statement | ICT | Barton | 46 min |
| May 26, 5:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice | 62 min |
| May 26, 5:32 AM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| May 26, 5:51 AM CDT | Special Weather Statement | ICT | Harper | 39 min |
| May 26, 6:09 AM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 26, 6:24 AM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 26, 6:32 AM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| May 26, 6:47 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 26, 7:02 AM CDT | Flash Flood Warning | ICT | Butler, Elk, Greenwood | 4 hr |
| May 26, 7:23 AM CDT | Flash Flood Warning | ICT | Wilson | 4 hr |
| May 26, 7:25 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 26, 7:32 AM CDT | Special Weather Statement | ICT | Barton | 28 min |
| May 26, 7:51 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 4 hr |
| May 26, 8:05 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 26, 8:26 AM CDT | Flash Flood Watch | ICT | Allen | 7 hr |
| May 26, 8:32 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 26, 8:45 AM CDT | River Flood Warning | ICT | Russell | 49 hr |
| May 26, 8:55 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 4 hr |
| May 26, 9:06 AM CDT | River Flood Warning | ICT | Lincoln | 19 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | Saline | 54 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson | 45 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson, Saline | 19 hr |
| May 26, 6:47 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.